Thursday, November 04, 2010

Mania

Yesterday was a bad one at chezhok. Where should I start?

I have asthma. It’s fairly mild, and for most of the year I don’t even have to take any medications. However, every four months or so, something – allergies, a cold, a change in the weather – will trigger a bad spell, and I’ll have to get back on my meds.

I hit a bad spell two weeks ago thanks to the fall ragweed season, and I went in to see my doc. Before he completely messed up my immune system by giving me a pneumonia vaccine, he told me to start using my Advair inhaler daily and to add theophylline into the mix if the Advair didn’t do the trick.

When I ran this past weekend, my lungs felt tight, so I’ve been taking theophylline since Sunday.

Normally when I take the stuff, I feel jittery and sped up for about an hour. It’s not too bad – kind of like I’ve had too much coffee. But yesterday, I apparently had a bad reaction to the medicine. The jittery feeling never went away; instead, it got stronger and more severe as the day went on. At one point in the afternoon I described it to a friend as feeling like I was a deflating balloon zipping around the ceiling.

By the time B got home for dinner, I was in bad shape. My hands were shaking, and I swear my eyes were spinning in different directions. I felt completely and totally out of control of everything. B sent me off to the bedroom to calm down and procured some Xanax for me. Then he put the kids to bed, which would have been a complete disaster if I had tried to do it.

While I was waiting for the Xanax to kick in, I packed my suitcase for New York. I have no idea whether it contains anything that I need for my trip, but it’s sitting there filled with neatly folded clothes.

An hour later, I finally stopped feeling like my body was humming and I was again able to form coherent sentences.

I opted not to take the medicine this morning. I’m far less jittery, but my lungs are feeling tight, which worries me given my plans for Sunday. I’m also exhausted, which I think is an after effect of spending the whole day running at 150% of normal speed.

My doctor’s recommendation was to take half a pill instead of a whole. I’ll try that tomorrow. I need today to continue calming down.

4 comments:

ckh said...

It sounds like you'll need a nice relaxing marathon to change up your hectic life!

Enjoy your trip and remember that you're doing it for fun. Have fun!

I hope you feel fantastic the day of your race and I'll be thinking about you and sending you all my extra energy. In fact, I'll have an extra cup of coffee for you. :)

Becca said...

sounds like you react to meds the same way I do. if there's a bad side effect or rare reaction to it, I'll get it.

the weather will be totally diff up there, cooler, less stuff in the air, so you'll be fine.

DG at Diary of a Mad Bathroom said...

The weather calls for partly sunny, cool and dry on sunday. Should be pretty athsma friendly weather. Good luck!

Becky said...

AHHH! As one who sometimes suffers from anxiety attacks, that would have put me over the edge. Thank God for Xanax huh?

Hope you're feeling better.